Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Daytrana patch update.
avatar
Amanda1981 posted:
My 7 year old has been on the 20mg Daytrana patch for about 2 weeks now, things have been super crazy. Personally I hate the patch, I hate how it makes her act, I hate the redness it leaves when I take it off. I plan on discussing this with her doctor of course.

The big issue was school, I am being told her afternoons are fine and she is alert and stays on task. Which is good, however she comes home complains of headaches, I take the patch off and all of the sudden she is name calling, giving dirty looks, hitting, ranting, crying, etc. Might be normal misbehavior for some children but, not for her.
Mornings are a complete nightmare, today for instance she was seriously acting crazy, running around crying and screaming, would not listen to me, I had to physically restrain her to get her to settle down. When she was on Concerta we never dealt with issues like this, it's a little scary, Aren't they similar medicines just in different form?

I know I am suppose to call the doctor immedialty if any change in personality or mood occurs but, is this just the adjustment period or is this what life will be like if she continues with the patch? I will call as soon as the office opens, I would just like some thoughts now.
Reply
 
avatar
mariannar responded:
Daytrana and Concerta are the same medication in a different form. Daytrana patch may not start working right away so this may explain he morning issues. However I would definitely discuss the afternoon behaviors with your daughter's doctor.

Once you remove Daytrana patch the level of the medication starts to decline and wears off pretty soon. Concerta, on the other hand works for about 12 hours after the child had swallowed the pill. So Concertta was probably working when your daughter came from school-a srtessful time for any child, but the full effect of Daytrana stops as soon as you remove it.

Please discuss these considerations with your daughter's doctor as well as other reasons for the behaviors that emerge in the morning and afternoon. Also you may want the doctor to take a look at the redness that is left on the skin from the patch to make sure it is just the normal reaction to the adhesive.
 
avatar
Andrew Adesman, MD replied to mariannar's response:
A minor correction: Daytrana patch keeps working for about 3 hours after you remove it. It does not "wear off pretty son" as suggested by the PP. Also, the duration of benefit from Concerta is pretty varied -- though 12 hours is an average figure for groups treated.

Having not done well with 2 methylphenidate medications, a trial with an amphetamine may be a good idea. Also, since mornings are difficult, it is possible that adding Strattera could help with the difficult mornings. Another possibility is to apply the patch 1 or more hours before he has to wake up -- this would insure the medication is working when he finally awakes.

Of course, conferring with a behavioral psychologist might also be very helpful -- especialy for the morning routines.
 
avatar
motherofrob responded:
I have had behavior issues with my son like the one you describe, but my son is also on the autistic spectrum. I have started placing the patch on while my son is asleep before school. I found that it makes the morning much easier. It usually takes about an hour or so for the meds to totally be in my sons system. I can tell by the volume of his voice and he tends to listen better when meds are on board. The behaviour issues could be related to hunger, or being frusturated with school. I would definetly call my Dr and see what they suggest. My son appetite is terrible on the meds.
 
avatar
motherofrob replied to mariannar's response:
I used to put diaper rash cream on the reddend area after bath time to help the redness.
 
avatar
lma33167 replied to motherofrob's response:
when you say your son is on the Autistic spectrum, what behaviors are you referring to? Just curious.
 
avatar
motherofrob replied to lma33167's response:
My son tends to have lots of sensory isues that place him on the autistic spectrum.
 
avatar
Boyzmomee replied to motherofrob's response:
So your son has been diagnosed as having autism?

While autistic poeple has sensory dysfunction not everyone who has it is autistic.

I think you mentioned your son has autism on another topic but I can't remember.
 
avatar
Blue1Jenny replied to Andrew Adesman, MD's response:
Some additional user input regarding the Daytrana patch: my 13-year old son has severe ADHD and has been using the Daytrana patch for 3 years. When the patch is removed, whether on purpose or by accident, his severe hyperactivity symptoms reappear like clockwork in less than 30 minutes. Keep in mind that although it may be true that for most patients the patch remains effective for an additional 3 hours after removal, individual responses may vary.
 
avatar
elenamod replied to Blue1Jenny's response:
we experienced this as well, we have chosen to keep the patch on past the 9 hours even though it says its not effective. we remove it when he gets ready for bed, we put a&d ointment on the location and the problem behavior has disappeared. we went thru a tough time for 5months before figuring this out. how long does the patch take to be effective we find it's 3hours!
 
avatar
motherofrob replied to Boyzmomee's response:
motherofrob response to Boyzmomee
Yes my son was diagnosed with autistic spectrum disorder, also know as pervasive development disorder not otherwise specified. As you said many people can have sensory issues and not be on the spectrum. We have done much therapy over the years, he is seven now. We started early intervention at 2.
 
avatar
motherofrob replied to elenamod's response:
motherofrob response to elenamod
I also generally leave the patch longer than the nine hours that it says. I find that it tends to taper my son down more rather than his being so incredibly hyper. Obviously at some point the patch no longer delievers the med, but i usually remove several hours before bedtime.
 
avatar
motherofrob responded:
Amanda 1981
This seems like a hgh dose for your daughter. My son has been on medication now for 2 yrs and he is only on 10 mg.


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

ADHD - Healing the Myth
Hi, This is a great video about the cause and natural solutions for ADHD that some very wise doctors are tuned into. You can view at ... More
Was this Helpful?
0 of 1 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.